Arizona, 2013Damaging Winds in Arizona, August 30, 2013
August 30, 2013 · NWS PSR · 2 events in 2 counties and zones
Scattered thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon hours on August 30th. The atmosphere was extremely moist and rather unstable and this allowed thunderstorms with strong gusty winds and heavy rain to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $118,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over portions of the greater Phoenix metropolitan area during the afternoon hours on August 30th. The atmosphere was extremely moist and rather unstable and this allowed thunderstorms with strong gusty winds and heavy rain to develop. The storms primarily affected east and southeast valley communities such as Tempe, Chandler and Apache Junction. The stronger storms produced wet microbursts which downed a large number of trees in south Tempe around 5 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 30, 3:30 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 30, 3:30 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST FRI AUG 30 2013
.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.
&&
.SYNOPSIS...
DEEP MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THROUGH THE
WEEKEND...RESULTING IN A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AREA-WIDE. NEXT WEEK...MONSOON MOISTURE WILL DECREASE
SOMEWHAT...WITH WARMER AFTERNOON TEMPERATURES EXPECTED. A SLIGHT
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH DAY TO DAY VARIABILITY IN STORM COVERAGE.
&&
.DISCUSSION...
THUNDERSTORMS ARE ALREADY DEVELOPING ACROSS THE REGION...HOWEVER
THEY REMAIN VERY DISORGANIZED AND VERY MUCH TIED TO INDIVIDUAL
MOUNTAINS AND HIGH TERRAIN AREAS. SO FAR IT\S BEEN NORTHERN ARIZONA
THAT HAS SEEN THE MOST ACTIVITY...BUT SOME STORMS HAVE CREPT INTO
THE NORTHERN FRINGES OF THE FORECAST AREA.
LIKE YESTERDAY...WE\VE GOT SOME OF THE INGREDIENTS IN PLACE FOR
STORMS /I.E. COPIOUS MOISTURE AND AT LEAST SOME INSTABILITY/.
HOWEVER NONE OF THE OBSERVATIONAL DATA SUGGESTS ANY TRIGGERS MOVING
TOWARD THE FORECAST AREA LATER THIS AFTERNOON. AND WITH ONLY 5-10KTS
OF 0-6KM SHEAR TO WORK WITH...ANY STORMS THAT DO END UP FORMING WILL
BE VERY SHORT LIVED AND DISORGANIZED /LIKE YESTERDAY/. I AM GOING TO
REDUCE POPS ACROSS THE DESERTS FOR THIS AFTERNOON AND EVENING AND
FOCUS THE HIGHEST POPS ACROSS THE MOUNTAINS FROM LA PAZ COUNTY
EASTWARD TO GILA COUNTY. CERTAINLY COULD BE SOME STORMS IN THE METRO
LATER TODAY...BUT NOT ENOUGH 1...TO WARRANT ANY SORT OF FLOOD
WATCH...AND 2...TO WARRANT POPS HIGHER THAN 20-30 PERCENT.
SATURDAY AND SUNDAY...
ALTHOUGH ATMOSPHERIC MOISTURE OVER THE REGION THINS A BIT...MEANING
THE LOW LEVEL MOISTURE CORE SHIFTS WEST OFF THE SOUTHERN CA COAST...
MID LEVEL TEMPERATURES COOL...AND WITH HARD TO TIME DISTURBANCES...
WE WILL CONTINUE THE CHANCE OF AFTERNOON AND EVENING STORMS.
MONDAY THROUGH FRIDAY...
MONSOON MOISTURE WILL CONTINUE TO COVER THE REGION THIS PERIOD. WITH
WARMER SURFACE TEMPERATURES...AND THE POTENTIAL FOR UPPER LEVEL
DISTURBANCES TO BE EMBEDDED IN THE SOUTH TO SOUTHEASTERLY FLOW
ALOFT...WE WILL CONTINUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. OF COURSE HIGHER PROBABILITIES WILL BE
ASSIGNED TO THE MOUNTAINS OF SOUTHERN GILA COUNTY.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...
SHOWER AND THUNDERSTORM ACTIVITY THE REST OF THIS AFTERNOON AND
TONIGHT IS EXPECTED TO REMAIN OUTSIDE OF THE PHOENIX METRO AREA FOR
THE MOST PART. CONVECTION WILL LIKELY ENCROACH ON OUTER
SUBURBS...ESPECIALLY NORTHERN AND EASTERN AREAS AS IS THE CASE
ALREADY AT 22Z AND THUS THE VCSH. HOWEVER...THERE IS AT LEAST A
SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM POPPING UP ANYWHERE
INCLUDING THE TAF SITES. CONFIDENCE TOO LOW TO PUT SHWRS/TSTMS IN
THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS JUST YET. WHERE
SHOWERS DO OCCUR...ANTICIPATE CEILINGS OF BKN060-080 MSL.
OTHERWISE...ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH
LIGHT WINDS FAVORING WEST DIRECTIONS BEFORE BECOMING LIGHT AND
VARIABLE OVERNIGHT.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
SPOTTY SHOWER ACTIVITY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS IS
EXPECTED THE REST OF THE AFTERNOON AND TONIGHT OVER THE LOWER
COLORADO RIVER VALLEY AND IMPERIAL VALLEY. CONFIDENCE TOO LOW TO PUT
SHWRS/TSTMS IN THE PREVAILING CONDITIONS OR EVEN TEMPO GROUPS...JUST
VCSH. STORMS MORE LIKELY EAST OF THE LOWER COLORADO RIVER VALLEY.
OTHERWISE ANTICIPATE VARIABLE MAINLY MID AND HIGH CLOUDS WITH LIGHT
SOUTH AND SOUTHWEST WINDS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
A DRIER REGIME WILL BE IN PLACE NEXT WEEK THAN WHAT WE HAVE HAD AS
OF LATE. MINIMUM HUMIDITIES WILL BE IN THE TEENS OVER THE LOWER
DESERTS OF ARIZONA...REMAINING IN THE 20-30 PERCENT RANGE OVER
SOUTHEAST CALIFORNIA AND HIGHER TERRAIN. OVERNIGHT RECOVERY WILL
REMAIN GOOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
STORM CHANCES WILL SLOWLY DECLINE...BECOMING CONFINED TO
SOUTH-CENTRAL ARIZONA BY THURSDAY. OTHER THAN SOME MINOR AFTERNOON
GUSTINESS...WINDS WILL BE LIGHT AND WILL FOLLOW TYPICAL PATTERNS.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...LEINS/VASQUEZ
AVIATION...AJ
FIRE WEATHER...AJ
Hazardous weather outlook, Aug 30, 5:50 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
550 AM MST FRI AUG 30 2013
AZZ020>028-CAZ030>033-311200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
550 AM MST FRI AUG 30 2013 /550 AM PDT FRI AUG 30 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE STRONGEST THUNDERSTORM THREAT TODAY IS HEAVY RAIN AND
THE POTENTIAL FOR FLOODING. STRONG WINDS AND FREQUENT LIGHTNING ARE
ALSO THUNDERSTORM HAZARDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY...ALTHOUGH MAY
BE CONFINED TO ONLY PORTIONS OF SOUTH CENTRAL ARIZONA BY THE MIDDLE
OF NEXT WEEK. THUNDERSTORM HAZARDS INCLUDE STRONG WINDS...HEAVY
RAIN...AND DEADLY LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Aug 30, 5:10 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST FRI AUG 30 2013
AZZ023-024-028-310100-
PINAL AZ-MARICOPA AZ-
510 PM MST FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
EXTREME NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 600 PM MST
AT 504 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE JUNCTION...MOVING SOUTHEAST AT 15
MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GOLD CANYON VILLAGE...
KINGS RANCH...
LAT...LON 3351 11160 3349 11146 3332 11132 3323 11148
3346 11169
TIME...MOT...LOC 0009Z 306DEG 11KT 3339 11150
MEYERSThunderstorm Wind, Maricopa
- When
- August 30, 5:10 PM MST to 5:30 PM MST
- Where
- Maricopa County, 1.35 mi WSW of Nortons Corner
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 33.290, -111.800
Scattered thunderstorms moved across the eastern portions of the greater Phoenix metropolitan area during Friday afternoon on August 30th, and they affected communities such as Tempe and Chandler. Due to the very moist and unstable character of the atmosphere, the storms were able to generate damaging wet microbursts, with wind gusts estimated to reach to near 70 mph. At 1710MST, a trained spotter reported trees downed in the vicinity of Priest and Ray Road. Heavy rain was also occurring leading to curb to curb flooding. The following day, a National Weather Service employee reported a number of large trees downed along Interstate 10 near Warner Road, in addition to large trees downed near the intersection of Ray and North Beck. Finally, the employee reported a tree 6 inches in diameter blown over on his property, at Priest Drive and West Maria Lane. The downed trees were a result of the wet microburst during the afternoon on August 30th.
Thunderstorm Wind, Pinal
- When
- August 30, 5:25 PM MST
- Where
- Pinal County, 1.5 mi SSW of Apache Jct
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 33.400, -111.560
Scattered thunderstorms moved across the eastern portion of the greater Phoenix area during the afternoon hours on August 30th. The storms generated strong and gusty winds, estimated to be upwards of 60 mph. According to a report from local law enforcement, the gusty winds blew down power poles 1 mile west of Apache Junction, at the intersection of Meridian and Apache Trail. Although a Severe Thunderstorm Warning was not in effect, there was a Significant Weather Advisory issued for the Apache Junction area at 1710MST, indicating a potential for gusty winds in excess of 45 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in South Dakota, August 30, 2013$33 million · EF0 · 18 events
- Heat in Illinois, August 30, 20131 death · 1 event
- Flash Flooding and Damaging Wind in Nevada, August 30 to 31, 2013$1.2 million · 11 events
- Damaging Winds in South Dakota, August 30, 2013$315,000 · 78 kt wind · 3 events
- Tornado and Hail in North Dakota, August 30, 2013$20,000 · EF0 · 57 events
- Hail and Damaging Winds in Wisconsin, August 30, 2013$80,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, August 30, 2013$35,000 · 1.75 in hail · 24 events
- Damaging Winds in Illinois, August 30, 2013$62,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Ohio, August 30 to 31, 2013$23,000 · 63 kt wind · 9 events
- Damaging Winds in Georgia, August 30, 2013$19,000 · 55 kt wind · 9 events
- Damaging Wind in Pennsylvania, August 30, 2013$20,000 · 60 kt wind · 1 event
- Heat in Wisconsin, August 30, 201315 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470180, 470170.